Sir.—The recent article by Huseman and Torkelson1 suggests that the association of pseudotumor cerebri with initiation of thyroxine replacement, which has been reported in patients with primary hypothyroidism,2-6 also occurs in patients with hypothalamic (tertiary) hypothyroidism. Two additional points should be considered.
First, patients with panhypopituitarism who are treated with thyroxine alone may experience rapid declines in plasma cortisol concentrations due to increased metabolism of cortisol.7 Since decreases in plasma cortisol concentrations can precipitate development of pseudotumor cerebri,8,9 one must consider this condition as an alternate cause for the pseudotumor cerebri in the first patient.
In addition, the potential contribution of vitamin A to this syndrome is not discussed. Carotenemia10 and an elevated carotene–vitamin A ratio, common in hypothyroid patients, rapidly return to normal following institution of thyroxine replacement therapy.11 As children seem to be more susceptible to increased intracranial pressure with vitamin
DOP CV. Alternate Causes of Pseudotumor Cerebri. Am J Dis Child. 1985;139(6):545. doi:10.1001/archpedi.1985.02140080015013